Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 13, 2018, 12:48 AM PDT for Riverside County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2018, 12:48 AM PDT (07:48 UTC)
- Expired
- Oct 13, 2018, 1:30 AM PDT
- In force
- 42 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The San Diego radar (KNKX), 155 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 7.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
154
WUUS55 KPSR 130748
SVRPSR
CAC065-130830-
/O.NEW.KPSR.SV.W.0095.181013T0748Z-181013T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
1248 AM PDT SAT OCT 13 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 130 AM PDT.
* At 1248 AM PDT, a severe thunderstorm was located near Cottonwood
Visitor, or near Chiriaco Summit, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.
* This includes CA Interstate 10 between mile markers 74 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3386 11554 3359 11572 3366 11595 3394 11592
TIME...MOT...LOC 0748Z 206DEG 23KT 3369 11581
HAIL...1.00IN
WIND...60MPH
$$
CB2 follow-up statements
857
WWUS55 KPSR 130817
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
117 AM PDT SAT OCT 13 2018
CAC065-130830-
/O.CON.KPSR.SV.W.0095.000000T0000Z-181013T0830Z/
Riverside CA-
117 AM PDT SAT OCT 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM PDT
FOR RIVERSIDE COUNTY...
At 117 AM PDT, a severe thunderstorm was located 8 miles northeast of
Cottonwood Visitor, or 13 miles north of Chiriaco Summit, moving
northeast at 25 mph. The storm has been holding together and still
has good potential to produce large hail.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.
This includes CA Interstate 10 between mile markers 74 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3386 11554 3359 11572 3366 11595 3394 11592
TIME...MOT...LOC 0817Z 206DEG 23KT 3386 11571
HAIL...1.00IN
WIND...60MPH
$$
CB038
WWUS55 KPSR 130824
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
124 AM PDT SAT OCT 13 2018
CAC065-130833-
/O.EXP.KPSR.SV.W.0095.000000T0000Z-181013T0830Z/
Riverside CA-
124 AM PDT SAT OCT 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 130 AM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3386 11554 3359 11572 3366 11595 3394 11592
TIME...MOT...LOC 0823Z 206DEG 23KT 3388 11570
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 8:18 PM PDT, 4 hours 30 minutes earlier.
Area forecast discussion, Oct 12, 8:18 PM PDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 818 PM MST Fri Oct 12 2018 .UPDATE...Updated discussion and aviation discussion && .SYNOPSIS... An upper low will move through the region bringing scattered to numerous showers and isolated thunderstorms starting in southeast California later tonight and spreading eastward to Arizona tomorrow. Shower activity will become more isolated and confined to the higher terrain of central and eastern Arizona Monday through Thursday. Temperatures will remain below normal. && .DISCUSSION... A strong upper level low is currently sitting off the coast of Southern California this evening and is forecast to move inland tonight. As it does so, lift generated from the system will trigger elevated convection in SE California starting 04-06Z this evening. Thunderstorms and showers will then slowly move eastward through Saturday morning as the upper level low pushes inland. The latest HREF indicates convection and showers could begin in the Phoenix area late Saturday morning. Storm motion is expected to be relatively fast but training of storms will create a risk of flash flooding. The forecast remains on track for tonight/Saturday and no changes were made. && .PREVIOUS DISCUSSION... Rest of today through Sunday...Shower activity associated with moisture from the outer fringes of what was TS Sergio continues to taper off across south central Arizona, with mostly dry conditions expected by late this afternoon/early evening. Very isolated showers and possibly even a thunderstorm or two over western Arizona will be possible this afternoon with enough daytime heating and forcing from terrain, but chances are very low. Models are continuing to trend a bit wetter with rainfall totals overnight over southeast California and into Arizona tomorrow as an upper level low approaches from the west. Ahead of this aforementioned low, plenty of moisture will be in place, with PWATS generally between 1 and 1.5 inches. This combined with enough dynamical lift from the approaching system, will allow showers and thunderstorms to develop overnight into tomorrow. Right now, the timing of showers and isolated storms looks to be around 06Z (11 PM) across our far western CWA, near 09Z (2 AM) across Imperial and Riverside counties, near 12Z (5 AM) near the Colorado River Valley, near 15Z (8 AM) across La Paz and Yuma county, near 18Z (11 AM) across western Maricopa County, and near 21Z (2 PM) across central Maricopa county eastward. Although most of the activity should be shower-like, there is the potential for some isolated convection with GEFS forecast mean CAPE values near 500 J/kg. In addition, there will be a pretty decent amount of shear (GEFS mean is near 35 to 40 kts) in place to also support some isolated stronger storms that will have the potential to produce hail. Severe hail is not as likely because mid-level lapse rates should remain below 7.5 degrees/km. Storm motion is expected to be pretty fast, so flash flooding will be a little less likely, but cannot be completely ruled out. The increased cloud cover tomorrow, will lead to another day of below average temperatures with highs ranging from the low 80s in southeast California to the upper 60s/ low 70s across our eastern CWA. Lingering showers will exist Sunday morning, primarily across our eastern CWA before 15Z (8 AM). After 15Z the axis of the upper- level low should be across eastern Arizona, with moist advection occurring ahead. Thus, some moisture will linger across our far eastern CWA and this combined with daytime heating and upslope flow will lead to another chance of afternoon showers and isolated convection across the higher terrain north and east of Phoenix. Sunday night through Thursday...An upper trough and associated cold front push southward through southeast California and Arizona Sunday night and Monday. This will bring strong northerly winds to southwest AZ and southeast CA...along with dry air. The upper low deepens into a closed low centered over Arizona on Monday afternoon where it lingers before weakening and shifting eastward on Thursday. This keeps PoPs going over south-central AZ. But, due to drier air in place, PoPs are only in the slight category. Anticipate somewhat cooler temperatures on Monday (most noticeably over our western areas despite mostly clear skies there). Very gradual warming from there. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: A Pacific weather system will move inland early Saturday and will generate showers and thunderstorms over the terminals late Saturday morning. Stronger thunderstorms that move over the TAF sties will likely drop visibility temporarily, perhaps even into the MVFR range. Right now, the best chances for storms look to be in the 19 to 22Z time range although lingering thunderstorms will be possible into the evening hours. As far as ceilings are concerned, expect a redevelopment of clouds around 5 kft early Saturday morning with BKN skies lasting into the afternoon. Winds will stay out of the east tonight and early Saturday morning before switching to a south southwesterly direction briefly in the afternoon. Excluding strong thunderstorms, winds should be rather light for Saturday. Southeast California/Southwest Arizona including KIPL and KBLH: An approaching Pacific weather system will trigger showers and elevated convection tonight over the terminals which will provide a several hour window of precipitation chances. If a heavier shower moves over the airport tonight, expect a temporary drop in visibility, possibly down into the MVFR range. A broken band of precipitation will slowly move east tonight and should be out of the terminals by the 12 to 15Z timeframe. Another round of convection could develop Saturday afternoon but am much less confident that these storms will reach the terminals. For now, this has been excluded from the TAFs. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: Isolated showers may persist into the first half of next week for the higher terrain north and east of Phoenix, but other locations further west should remain dry. Minimum relative humidity values across the lower deserts will range from 10-40 percent with the driest conditions across the western deserts. A cold front will push southward through southeast California and Arizona Monday. This will bring strong northerly winds to southwest AZ and southeast CA, with gusts to around 40 mph. Outside of Monday, winds will generally remain below 20 mph. High temperatures will stay well below normal especially across south-central Arizona where deserts highs will stay mostly in the 70s. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Wilson PREVIOUS DISCUSSION...Hernandez/AJ AVIATION...Wilson FIRE WEATHER...Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 11:26 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 49 min |
| Oct 13, 12:02 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Oct 13, 12:40 AM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Oct 13, 1:45 AM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Oct 13, 1:48 AM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 42 min |
| Oct 13, 2:48 AM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Oct 13, 2:52 AM PDT | Flash Flood Watch | PSR | Imperial, Riverside | 25 hr |
| Oct 13, 3:25 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Oct 13, 4:37 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Oct 13, 4:08 PM PDT | Areal Flood Advisory | PSR | Imperial | 5 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.